Hail, Scotts Bluff
- When
- August 21, 3:45 PM MST
- Where
- Scotts Bluff County, 6.03 mi SW of South Mitchell
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.840, -103.880
Severe thunderstorms were reported in the southern half of the Nebraska Panhandle the afternoon and evening of 21 August.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms were reported in the southern half of the Nebraska Panhandle the afternoon and evening of 21 August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 21, 2:18 PM MST, 1 hour 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 318 PM MDT Wed Aug 21 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms are expected on a daily basis for the foreseeable future, some with locally heavy rainfall. Isolated strong to severe thunderstorms will be possible at times as well. - A drying trend will arrive by Sunday with the potential for increased risks of Fire Weather concerns through early next week. && .SHORT TERM /THROUGH THURSDAY/... Issued at 257 PM MDT Wed Aug 21 2024 Today and tomorrow will feature active weather over southeast Wyoming and western Nebraska. A classic monsoon pattern is evident over the southwestern CONUS with a ridge of high pressure in place and seasonably high PWAT values around 1-2 standard deviations above the normal. Forecast soundings this afternoon indicate that much of that moisture is above a deeply mixed boundary layer present anywhere along and west of I-25. Deep inverted-V soundings generally favor strong wind gust potential and that threat will be present especially if any stronger storm cores can form over higher terrain and descend eastward through the afternoon and evening hours. There is also a dry lightning threat given large T/Td spreads at the surface, highlighted as well by the SPC Astride outlook over east- central Wyoming today. Farther east and south over far southern Wyoming and into the Nebraska Panhandle, a very modest amount of west-southwest mid and upper-level flow is present resulting in bulk shear values in the 20-30 knot range. Given this weak shear overlap with better surface moisture (Tds in the mid to upper 50s) and SBCAPE values near 2000 in the NE panhandle, one or two severe thunderstorms are possible later this afternoon after any MLCIN is eroded. CAM guidance supports the idea of eastward propagation of any convection which will likely end before around 8pm this evening. Overnight, expect more mild temperatures with scattered to broken cloud ceilings helping to prevent better radiational cooling. A very similar setup is expected on Thursday over southeast Wyoming and western Nebraska. Convection is first expected to initiate over the higher terrain of the Snowy, Sierra Madre, and Laramie ranges by 19z or so and spread eastward throughout the afternoon. Height rises at 500mb and associated warming mid-level temperatures will help sustain capping throughout the early afternoon, perhaps resulting in a bit weaker convection east of I-25. However, a subtle vort max/weak wave of faster flow aloft moving through by sunset may help touch off a few storms farther east in the NE panhandle. Cloud cover should help reduce afternoon highs somewhat from past days. Overall, HREF ensemble guidance is in good agreement through the forecast period. Primary adjustments to the forecast on Wednesday and Thursday were to raise overnight low temperatures given the cloud cover forecast and nudge PoP values slightly upward. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 257 PM MDT Wed Aug 21 2024 The monsoonal pattern is expected to continue with plenty of moisture. With a southwesterly flow, Carbon and Albany county could begin to see a slight chance of scattered thunderstorms after noon. Convection could then spread east to the rest of southeast Wyoming. The Nebraska panhandle seems to look pretty dry until 6 p.m, when scattered storms could impact the area. So far, the chances of these storms impacting the CWA being severe is on the lower side due to minimal wind shear, though not impossible. Minimum temperatures look to hover in the mid 60’s in the Nebraska Panhandle and upper 50’s to low 60’s in Southeast Wyoming. The higher elevations of the Medicine Bow and Sierra Madre Mountain ranges have an 80% chance of seeing minimum temperatures in the low to mid 40’s. As for maximum temperatures, the mountainous areas will likely see highs into mid to upper 50’s. Carbon and Albany county will see cooler temperatures than the rest of the CWA around the upper 70’s, with the rest of southeast Wyoming and the Nebraska Panhandle seeing upper 80’s and low 90’s. The weekend forecast will center around a trough of low pressure moving through the northwest CONUS and how it interacts with residual monsoonal moisture to the south. As of the 12z ensemble guidance cycle today, southwest flow aloft will increase on Saturday and Sunday as this trough approaches. Forecast guidance indicates that the majority of deeper surface moisture will be shunted eastward into the high plains, east of the NE panhandle thus limiting the overall threat of severe weather despite better wind shear/flow aloft. However, if the speed of this trough slows enough, Saturday afternoon could feature a more robust severe threat in the eastern plains/NE panhandle if enough surface moisture/upslope surface flow can remain in place. By Sunday, most ensemble members drive a hot, dry and deeply mixed southwesterly flow environment over the entire CWA resulting in a mainly dry day. Fire weather/Red Flag concerns may become relevant on both days if RH values can remain below 20%. Dry weather will continue on Monday and Tuesday over southeast Wyoming and western Nebraska as a westerly flow regime remains in place. Expect temperatures to remain above average through the period. Forecast confidence remains high through the long term with slight adjustments made to PoP grids during the afternoon hours. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1105 AM MDT Wed Aug 21 2024 VFR conditions will prevail for most of the day at all terminals. This afternoon, some isolated showers and storms will develop mainly in far southeast Wyoming and western Nebraska. CYS, BFF and CDR will have the best chance of storms which may briefly reduce vis and cig to MVFR. However, any reductions will likely only last 15 mins or less. An isolated strong storm is possible at AIA and SNY after 0z. Storms will diminish after 0z in Wyoming and after 2z in Nebraska with partly cloudy skies expected overnight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAC LONG TERM...MN/MAC/KD AVIATION...MAC
Hazardous Weather Outlook National Weather Service Cheyenne WY 512 AM MDT Wed Aug 21 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-221115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 512 AM MDT Wed Aug 21 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected across much of the area this afternoon and evening. These storms may produce locally heavy rainfall as well as gusty and erratic surface winds. Small hail is also possible mainly with storms over the western Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A persistent monsoonal weather pattern will support daily chances for thunderstorms for the foreseeable future. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne.
Special Weather Statement
National Weather Service Cheyenne WY
146 PM MDT Wed Aug 21 2024
NEZ002-212015-
Dawes NE-
146 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DAWES COUNTY
THROUGH 215 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Cloud Campground, or 7 miles southeast of Chadron, moving east at
10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of east central Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4272 10298 4281 10297 4282 10279 4279 10279
4278 10277 4259 10277
TIME...MOT...LOC 1946Z 282DEG 9KT 4273 10291
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CharnickSpecial Weather Statement
National Weather Service Cheyenne WY
307 PM MDT Wed Aug 21 2024
NEZ019-WYZ106>108-212145-
Scotts Bluff NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
307 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
SOUTHERN GOSHEN AND SOUTHERN PLATTE COUNTIES THROUGH 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slater, or 12 miles southeast of Wheatland, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Torrington, Lingle, Chugwater, Yoder, Huntley, Bordeaux, Slater,
Southern Hills Estates, Veteran, Hawk Springs, and Antelope Gap.
This includes Interstate 25 in Wyoming between mile markers 53 and
75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4172 10504 4191 10519 4227 10430 4176 10405
TIME...MOT...LOC 2107Z 258DEG 40KT 4192 10478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ClaycombPreliminary Local Storm Report
National Weather Service Cheyenne WY
311 PM MDT Wed Aug 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Tstm Wnd Gst 1 SSE Bordeaux 41.93N 104.94W
08/21/2024 M57 MPH Platte WY Mesonet
Mesonet station KBRX 1.4 S Bordeaux (WYDOT).
&&
BWSpecial Weather Statement
National Weather Service Cheyenne WY
359 PM MDT Wed Aug 21 2024
NEZ002-003-212230-
Box Butte NE-Dawes NE-
359 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES THROUGH 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm over
Box Butte County Fairgrounds, or 19 miles northwest of Alliance,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hemingford, Box Butte Campground, Box Butte County Fairgrounds, Box
Butte Reservoir, and Box Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4222 10312 4234 10325 4278 10277 4261 10278
4259 10276 4245 10277 4244 10276 4233 10275
TIME...MOT...LOC 2159Z 238DEG 16KT 4232 10312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
402 PM MDT Wed Aug 21 2024
NEZ019-WYZ108-212245-
Scotts Bluff NE-Goshen County WY-
402 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 445 PM
MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 15 miles south of Torrington, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mitchell, Morrill, Lyman, Henry, Huntley, Hubbard Hill, Stegall,
Scotts Bluff County Fairground, and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4187 10434 4201 10403 4200 10385 4182 10375
4173 10424
TIME...MOT...LOC 2202Z 243DEG 16KT 4184 10417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WillsThe Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Chaser reported 50 to 60 mph microburst winds at this location.
Storm chaser reported half dollar to golf ball sized hail between County Road 17 and Highway 71.
RAWS site Scottsbluff measured downburst winds west of Gering.
Sidney ASOS reported this downburst wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203194, 1195321, 1195325, 1195328, 1195329.